Have you ever wanted to stop taking a medication because of an annoying side effect or some other reason? About 60% of people taking a prescription medication decide on their own, without talking with their doctors, to stop a medication, sometimes suddenly.
Warning: The consequences of suddenly stopping a medication can be deadly.
Some of the medications that you should never stop quickly…
Beta-blockers, which slow the heartbeat, are prescribed for high blood pressure, angina (chest pain) and even for stage fright.
Drowsiness is a common side effect. If you take the medication for high blood pressure, which has no symptoms, you may decide that you feel a whole lot better when you are not taking the drug than when you are taking it — and so you suddenly stop.
What can happen: Quickly stopping a beta-blocker can cause arrhythmias (heart rhythm disturbances), even in people without heart disease, and/or worsen angina, possibly even triggering a heart attack.
What to do: Stopping safely requires tapering the dosage — lowering the intake slowly and progressively over a period of one to two weeks. Do so only under the supervision of a physician or other health-care professional.
If you have any withdrawal reactions — for example, if angina worsens — talk to your doctor. You may need to stop tapering the drug and return to the full dosage, at least temporarily.
Beta-blockers include: Acebutolol (Sectral)… atenolol (Tenormin)… atenolol with chlorthalidone (Tenoretic)… betaxolol (Kerlone)… bisoprolol (Zebeta)… bisoprolol with hydrochlorothiazide (Ziac)… carvedilol (Coreg)… labetalol (Normodyne, Trandate)… metoprolol (Lopressor, Toprol-XL)… metoprolol with hydrochlorothiazide (Lopressor HCT)… nadolol (Corgard)… penbutolol (Levatol)… pindolol (Visken)… propranolol (Inderal, Inderal LA)… propranolol with hydrochlorothiazide (Inderide LA)… timolol (Blocadren)… timolol with hydrochlorothiazide (Timolide).
DRUGS FOR DEPRESSION OR ANXIETY
SSRIs are prescribed for depression, anxiety disorders (such as panic attacks, general anxiety disorder, social anxiety disorder or posttraumatic stress disorder) and other types of intense and ongoing emotional distress. SNRIs also are prescribed for depression.
What can happen: If you suddenly stop taking an SSRI or SNRI, you may go through intense physical withdrawal. It usually starts one to three days after the drug is stopped, and symptoms can include dizziness, vertigo (a spinning or whirling sensation), poor coordination, nausea and diarrhea, and flulike symptoms, such as fatigue, headache, muscle pain and chills. You also might experience disturbing emotional symptoms, such as depression, irritability, agitation, anxiety, confusion and mood swings, along with insomnia. Withdrawal symptoms generally go away after one or two weeks.
What to do: If you and your doctor have decided that you should no longer take an SSRI or an SNRI — because of side effects (such as sexual dysfunction or weight gain) or cost, or because you feel that you are ready to go off the drug — create a plan to stop the drug gradually, by tapering the dosage.
If you begin to experience intolerable withdrawal symptoms while stopping the drug, return to the previous dose and decrease at a more gradual rate.
SSRIs include: Citalopram (Celexa)… escitalopram (Lexapro)… fluoxetine (Prozac, Sarafem)… fluoxetine with olanzapine (Symbyax)… fluvoxamine (Luvox)… paroxetine (Paxil)… sertraline (Zoloft).
SNRIs include: Duloxetine (Cymbalta)… venlafaxine (Effexor).
The new generation of nonbenzodiazepine sleeping pills was formulated to replace benzodiazepines, such as Valium and Xanax (which also are prescribed for anxiety).
That’s because benzodiazepines are highly addictive and work by sedating the body, which in turn adapts to the drug. As a result, higher and higher doses are needed to produce an effect. When a benzodiazepine drug is suddenly halted, you can experience symptoms similar to those experienced by an alcoholic who abruptly stops drinking — tremors, cramps, convulsions, sweating and vomiting. If you have been taking a benzodiazepine for insomnia and stop suddenly, you also may experience rebound insomnia, in which you have an even harder time falling asleep and more nighttime awakenings than before you started the drug.
What can happen: Many people, even some doctors, don’t realize that the nonbenzodiazepines — eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien), which are used mainly to help you fall asleep — work in almost the same way as benzodiazepines and, it turns out, also are addictive. Nonbenzodiazepines have a different chemical structure from benzodiazepines, but they act on the same area of the brain.
Sudden withdrawal from these sleeping pills can produce exactly the same type of physical withdrawal symptoms — such as nausea, sweating and shaking — and rebound insomnia as sudden withdrawal from a benzodiazepine. And those problems can develop after taking a nonbenzodiazepine every night for just a week or two.
What to do: As with all sleep medications, after a week or two of nightly use, work with your doctor to stop the drug gradually, tapering the dosage.
HOW TO WORK WITH YOUR PHYSICIAN
Some physicians might not know about the withdrawal reactions discussed here, particularly the reactions for nonbenzodiazepine sleeping pills. When you discuss stopping a drug with your doctor, bring a copy of the “professional product label” for the medication — the comprehensive printed descriptions and warnings that accompany each drug when you fill a prescription. With this information in hand, you can emphasize that caution is warranted and that the drug needs to be stopped gradually.
Resources: If you have access to the Internet, you can find and print professional product labels for nearly 4,000 prescription drugs at http://dailymed.nlm.nih.gov/dailymed/about.cfm.
You also can find detailed drug information in the Physician’s Desk Reference, or PDR (Thomson Healthcare), which is available in libraries and bookstores. Or go on-line to www.pdrhealth.com or the drug manufacturer’s official Web site.